Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 276, NWS Goodland, KS

August 21, 2000Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2000, 6:08 PM MDT for Kit Carson County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2000, 6:08 PM MDT (00:08 UTC)
Expired
Aug 21, 2000, 7:00 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 220008
SVRGLD
COC063-220100-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT MON AUG 21 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 47 MILES NORTH OF FLAGLER TO   
  26 MILES SOUTHWEST OF FLAGLER...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLAGLER AT 625 PM MDT
  SEIBERT AT 635 PM MDT

AT 526 PM MDT THIS LINE OF STORMS PRODUCED WINDS OF 59 MPH AT THE 
LIMON AIRPORT. 

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

THEDE

LAT...LON 3956 10315 3903 10316 3904 10281 3958 10281

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:59 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 1:59 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT MON AUG 21 2000

HAVE LEANED TO THE ETA IN TRYING TO ASSESS THUNDERSTORM CHANCES BASED
ON INITIALIZATION DATA AND COMPARISON TO 18Z DATA.  FRONTAL POSITION
IN AND NEAR CWFA SHOULD LEAD TO 15F RANGES IN MAX TEMPS FROM TIME TO
TIME.  19Z OBS RANGED FROM 70F AT YUMA COLORADO TO 89F AT HILL CITY
KANSAS.

STRONG TO SVR TSRA ALREADY FIRING ALONG FRONT RANGE SOUTH OF PUEBLO
AS NEXT SHORTWAVE ROTATES INTO PLACE.  NOT SURE EXACTLY WHERE BEST
PATH FOR CONVECTION WILL BE...BUT BEST GUESS IS FROM 60 SW KITR TO
KHLC BASED ON EXPECTED LOCATION OF FRONT.  HAVE BROAD BRUSHED 40 POPS
ACROSS THE CWFA TONIGHT TO TRY TO ACCOUNT FOR TSRA FORMING ON
OUTFLOWS.  MIN TEMPS NEAR TO SLIGHTLY BELOW GUIDANCE BASED ON PAST
COUPLE OF NIGHTS READINGS.

OLD FRONTAL BOUNDARY LURKS ALONG 40N TUESDAY...AND COULD ONCE AGAIN
RESULT IN A WIDE RANGE OF MAX TEMPS IF IS SOUTH OF ETA PROG.  TEMPS
INTO THE 90S AGAIN SOUTH OF THE FRONT.  MAX TEMPS FORECAST AS IF
FRONT IS COMPLETELY OUT OF CWFA AND BLENDED BETWEEN 850 MB AND 700
MB TECHNIQUES.

TUESDAY NIGHT HAS ANOTHER SHORTWAVE CROSSING THE FRONT...WITH AVN
LOOKING LIKE CONVECTION WOULD BE SOUTH OF ETA POSITION.  HAVE
CHOSEN TO HEDGE WITH 40 POPS NORTH AND 20 POPS ELSEWHERE.  MINS VERY
CLOSE TO GUIDANCE.

WEDNESDAY SIMILAR TO TUESDAY WITH LOCATION OF FRONT PROBLEMATIC TO
MAX TEMP ACCURACY.  WITH 500 MB HEIGHT AROUND 5920 METERS WILL OPT
TO KEEP THINGS WARM EVERYWHERE AND BLEND 850 MB AND 700 MB TEMP
TECHNIQUES AGAIN.

EXTENDED...THURSDAY LOOKS TO BE DRY WITH THE HIGHEST HEIGHTS AND
JET A LITTLE NORTH OF TUESDAY AND WEDNESDAY POSITION.  FRIDAY HAS
HEIGHTS LOWERING AND SATURDAY HAS BOTH HEIGHTS LOWERING AND A FRONT
IN THE AREA...SO WILL GO WITH CHANCE TSRA THERE.  WILL CONTINUE
WITH NEAR GUIDANCE FOR MINS AND ABOUT 32F ABOVE THOSE MINS FOR THE
MAX TEMPS.

.GLD...NONE.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:59 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.